Alert archive / Maine / Gale Watches in 2021

Gale Watch 3, NWS Gray, ME

January 22, 2021

NWS Gray, ME issued this gale watch at Jan 22, 2021, 2:33 AM EST. It took effect at Jan 23, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2021, 2:33 AM EST (07:33 UTC)
In effect from
Jan 23, 2021, 1:00 PM EST
Expired
Jan 22, 2021, 10:53 PM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

054 
WHUS71 KGYX 220733
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
233 AM EST Fri Jan 22 2021

ANZ150-152-154-222145-
/O.NEW.KGYX.GL.A.0003.210123T1800Z-210124T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
233 AM EST Fri Jan 22 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
221 
WHUS71 KGYX 230353
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1053 PM EST Fri Jan 22 2021

ANZ150-152-154-231800-
/O.UPG.KGYX.GL.A.0003.210123T1800Z-210124T1800Z/
/O.NEW.KGYX.GL.W.0004.210123T1900Z-210124T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1053 PM EST Fri Jan 22 2021

...GALE WARNING IN EFFECT FROM 2 PM SATURDAY TO NOON EST SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 4 to 7 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 2 PM Saturday to noon EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ151-231800-
/O.NEW.KGYX.GL.W.0004.210123T1900Z-210124T1700Z/
Penobscot Bay-
1053 PM EST Fri Jan 22 2021

...GALE WARNING IN EFFECT FROM 2 PM SATURDAY TO NOON EST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 1 to 4 ft expected.

* WHERE...Penobscot Bay.

* WHEN...From 2 PM Saturday to noon EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ153-231800-
/O.NEW.KGYX.SC.Y.0006.210123T1200Z-210124T2100Z/
Casco Bay-
1053 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 4 PM EST
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 1 to 3 ft expected.

* WHERE...Casco Bay.

* WHEN...From 7 AM Saturday to 4 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 21, 10:36 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 21, 10:36 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1036 PM EST Thu Jan 21 2021

.SYNOPSIS...
Pockets of snow showers will be the rule later through Saturday
with enhancement in the mountains and the Mid-Coast as a weak
are of low pressure drops out of southern Canada. The weekend
will be noticeably colder and blustery with breezy NW winds
Saturday into Sunday. Winds will relax with moderating
temperatures Monday. A southern stream system will approach
Tuesday although this system looks to pass to our south with
southern areas having the best chance to see some light snow.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
1030 PM Update...A weak short wave trough continues to push
eastward into our area from the west this evening. Relatively
weak bursts of forcing for ascent, aided by weak WAA, are
allowing for areas of snow or snow showers traversing the
forecast area, mainly north of a KLEB-KPWM line. These will
continue overnight allowing for light accumulations, mainly
across central ME, northern NH, and the western ME mountains. A
few spots could pick up an inch or two overnight. It's also
possible that a portion of SW NH may pick up a couple of snow
showers or squalls over the next couple of hours, but it appears
at the moment that most of that activity will remain to the
southwest of the Granite State. Have adjusted PoPs a bit based
on latest radar imagery but overall the forecast remains largely
unchanged.

Previously...

Have made minor adjustments to the forecast this evening based
on latest observational trends as well as trends in mesoscale
model output. mainly dry out there now except for some light
snow continuing in the mountains. Eventually another short wave
trough approaches and aids in an area of light snow developing
across a good portion of the forecast area, except far south. An
inch or two of snow may fall overnight in a couple of spots, but
in general, an inch or less is expected.

Previously...

Impacts: Brief reductions in visibility possible in any snow showers
through this evening. Cloud also lead to slick roads.

There is some light snow ongoing for many locations this afternoon,
but unlike yesterday afternoon, it's been less showery and more
stratiform in nature. Regardless, snowfall amounts through tomorrow
morning will remain on the lighter side, generally less than an inch
for most with locally higher amounts possible in the Whites.

As this shortwave rotates through the region this evening, any
remaining snowfall will quickly come to an end outside the
mountains. However, another system will approach the region
tonight and bring another round of light snow to much of the
region, primarily in the early morning hours. Again, amounts
will be very light, ranging from a dusting to a few tenths
outside of the mountains to closer to an inch in the mountains.
Temperatures will be a bit warmer than last night, ranging from
the lower to mid teens north to the mid 20s south.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Impacts: Brief reductions in visibility will be possible in any snow
showers. Could also lead to slick roads.

A cold front associated with a weak area of low pressure will sweep
through the region tomorrow, allowing snow showers to continue
through the day. The best chances will remain in the mountains where
some orographic enhancement will help things along. Snow showers
will linger through Friday night in the wake of the cold front. Do
want to mention the potential for heavier amounts on the Midcoast
due to the development of an inverted trough; forecast snowfall
amounts are higher there already than the rest of western ME but
will continue to monitor the potential for more.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The weekend will begin with a fairly zonal flow in place across
eastern North America with a strong negative NAO and AO in place as
a blocking high pressure remains over Greenland.

Through the weekend we move from a zonal flow across to
amplification of a trough over the western portion of the continent
by early next week, with an amplification in the east coast not
evident until early next week. This corresponds to a increase in
NAO and AO as the blocking high weakens and retrogrades
allowing the circumpolar flow to once again move through our
region.

For the weekend we start out with high pressure to our west and
departing low to our east providing a steady pressure gradient for
NWly flow. This flow will continue overnight Saturday, which will
keep the temperatures from dropping as low as they otherwise
might have. Still in January with colder air moving in
temperatures near zero across the north is expected.

For Sunday the winds decrease somewhat, and could see a few of the
deeper valleys going calm Sunday night. Have trended slightly colder
for temperatures in these locations, but will be highly variable
with the potential for winds.

At the start of the week, ensemble guidance continues to show
fairly high confidence for low pressure to develop over the
Ohio river valley early next week. This low will then slide
eastwards into the Atlantic. The consensus continues to be for
this disturbance to remain south of our area, and thus have kept
the highest pop of the time period through the southern border
for Tuesday into Thursday.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Short Term...Light snow showers should be coming to an end at
all terminals except for HIE this evening. Another wave moves
through tonight into tomorrow with additional chances for light
snow at AUG and possibly at RKD and PWM. Continued light snow
showers at times Friday into Friday night.

Long Term...VFR with northwesterly flow will rule the pattern
through the weekend. Next chance for flurries will be early next
week as low pressure moves south of the region.

&&

.MARINE...
Short Term...No concerns in the short term as winds and seas
remain below SCA criteria.

Long Term...NWly flow will bring SCA conditions to the waters on
the weekend, a low passes south of the waters early next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Watson
LONG TERM...Curtis
Hazardous weather outlook, Jan 21, 6:00 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
600 PM EST Thu Jan 21 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-222300-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
600 PM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widely scattered snow squalls are possible Friday afternoon and
evening. This may lead to hazardous driving conditions due to poor
visibility and slick spots on roadways.

Northwest winds may gust in excess of 30 mph Saturday into Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-222300-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
600 PM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Offshore gale force winds are possible Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-222300-
Penobscot Bay-Casco Bay-
600 PM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:30 PM ESTSpecial Weather StatementGYXAndroscoggin90 min
Jan 22, 6:27 PM ESTSpecial Weather StatementGYXCumberland48 min
Jan 22, 2:36 PM ESTSpecial Weather StatementGYXBelknap, Carroll, Grafton69 min
Jan 22, 4:11 PM ESTSpecial Weather StatementGYXMerrimack, Sullivan94 min
Jan 22, 6:10 PM ESTSpecial Weather StatementGYXCheshire50 min
Jan 22, 6:55 PM ESTSpecial Weather StatementGYXCheshire65 min

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.